Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 15, NWS Miami, FL

April 9, 2006Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 9, 2006, 2:49 PM EDT for Palm Beach County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2006, 2:49 PM EDT (18:49 UTC)
Expired
Apr 9, 2006, 3:20 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 110 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:23 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 091849
SVRMFL
FLC099-091945-
/O.NEW.KMFL.SV.W.0015.060409T1849Z-060409T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT SUN APR 9 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 345 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOYNTON BEACH...AND MOVING EAST AT 20 MPH.

* THE STORM WILL AFFECT...
  BOYNTON BEACH BY 250 PM EDT.
  MANALPAN BY 255 PM EDT.
  LANTANA BY 300 PM EDT.


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2665 8021 2644 8021 2645 8007 2665 8006

$$

KOB
1 follow-up statement
000
WWUS52 KMFL 091920
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT SUN APR 9 2006

FLC099-091928-
/O.CAN.KMFL.SV.W.0015.000000T0000Z-060409T1945Z/
PALM BEACH FL-
318 PM EDT SUN APR 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS MOVED OFFSHORE...THUS THE WARNING HAS BEEN 
CANCELLED. HOWEVER...SCATTERED THUNDERSTORMS STILL PERSIST IN THE 
REGION AND MAY PRODUCE GUSTY WINDS TO 30 MPH. IN ADDITION...STRONG 
THUNDERSTORM DEVELOPMENT STILL REMAINS POSSIBLE THROUGH THE 
AFTERNOON AND EARLY EVENING ACROSS ALL OF SOUTH FLORIDA. ANY NEW 
FORMATION OF STORMS WILL THEN MOVE EAST AND AFFECT THE METROPOLITAN 
EAST COAST OF SOUTH FLORIDA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR SOUTHERN FLORIDA.

LAT...LON 2665 8021 2644 8021 2645 8007 2665 8006

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:38 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 9:38 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
938 AM EDT SUN APR 9 2006

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...

.UPDATE...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. WATER
VAPOR IMAGERY SHOWS ONE TROUGH PULLING OUT AND AWAY FROM THE AREA
ACROSS THE CAROLINAS...BUT OUR PLAYER WILL BE A PIECE OF SHORTWAVE
ENERGY DIGGING IN ACROSS THE GULF OF MEXICO. GOOD UPPER LEVEL
DIVERGENCE OUT AHEAD OF THIS SHORTWAVE WILL OCCUR OVER SOUTH
FLORIDA THROUGH THIS EVENING. MEANWHILE...AT THE SURFACE...A COLD
FRONT STRETCHES FROM ABOUT SARASOTA TO CAPE CANAVERAL. THIS FRONT
WILL MOVE INTO THE LAKE OKEECHOBEE REGION LATE IN THE
AFTERNOON...THEN ACROSS THE REST OF SOUTH FLORIDA THROUGHOUT THE
EVENING HOURS...PROVIDING FOR SURFACE CONVERGENCE.

THE AIRMASS CURRENTLY IN PLACE OVER SOUTH FL AHEAD OF THE FRONT AND
THE SHORTWAVE IS VERY UNSTABLE. WARM AND MOIST TROPICAL AIR IS IN
PLACE AT THE SURFACE...WITH DEWPOINTS IN THE LOWER 70S. THE
APPROACH OF THE SHORTWAVE IS BRINGING COLD AIR IN ALOFT...WITH AN
IMPRESSIVE H5 TEMP OF -12.9C ON THE 12Z MIAMI SOUNDING. SO NEEDLESS
TO SAY...IT IS VERY UNSTABLE...WITH A MODIFIED MIAMI SOUNDING FOR
THIS AFTERNOON YIELDING A CAPE OF AROUND 3600 J/KG...LI OF
-10C...AND A K-INDEX OF 32. 0-6 KM SHEAR IS NEAR 35
KNOTS...SUPPORTIVE FOR SEVERE. WINDS THOUGH ARE UNIDIRECTIONAL
THROUGHOUT THE ATMOSPHERE...SO THIS WOULD SUGGEST DAMAGING
WINDS/LARGE HAIL WILL BE THE MAIN THREATS WITH THE STORMS THAT
DEVELOP. HOWEVER...IT MUST BE SAID THAT ANY BACKING OF THE WINDS
ALONG THE EAST COAST...SHOULD AN AFTERNOON SEA BREEZE
DEVELOP...WOULD PROVIDE SUFFICIENT LOW LEVEL DIRECTIONAL SHEAR TO
SUPPORT THE PRODUCTION OF A TORNADO...BUT WHETHER OR NOT A SEA
BREEZE WILL FORM IS IN QUESTION. BEST CHANCE FOR STORMS WILL BE
FROM MIDDAY THROUGH EARLY EVENING...ASSOCIATED WITH THE FRONT AND
ANY OUTFLOW BOUNDARIES AND/OR SEA BREEZE INTERACTIONS. IT IS
POSSIBLE THAT STORMS COULD CONTINUE PAST DARK...GIVEN THE SUPPORT
OF THE SHORTWAVE THAT MAY NOT MOVE ACROSS THE AREA UNTIL LATE
NIGHT.

GIVEN THE ABOVE...WILL UPDATE THE FORECAST TO REFLECT POSSIBLE SEVERE
STORMS AND INCREASE POPS FOR THIS AFTERNOON. /DG

&&

.PREV DISCUSSION...
DISCUSSION...LINE OF STRONG CONVECTION ACROSS CENTRAL FLORIDA
GRADUALLY MAKING ITS WAY SOUTH WHILE ISOLATED CONVECTION HAS BEGUN
TO DEVELOP WELL AHEAD OF THIS LINE OVER THE OFFSHORE GULF OF MEX
WATERS...YET NOTHING OVER LAND SO FAR. GUIDANCE SCATTERED ALL
OVER THE PLACE WITH THIS SYSTEM WITH THE GOOD OLD GFS BEING THE MORE
CONSISTENT FROM RUN TO RUN. THEY ALL AGREE THIS SYSTEM IS GOING TO
BRING SOME STRONG CONVECTION WITH MODERATE/HEAVY RAIN... (THAT IS,
EXCEPT ETA12 WHICH DOES NOT EVEN RECOGNIZE ANYTHING OVER THE
PENINSULA BETWEEN 03Z TO 15Z, I GUESS WE CAN DISCARD THIS ONE)
HOWEVER DIFFER ON THE TIMING. BELIEVE...GIVEN CURRENT OBS,
SATELLITE IMAGES AND RADAR, THAT GFS IS THE ONE CLOSER TO REALITY
AND SO WILL TEND TO GO ALONG WITH IT, THOUGH NO A 100 PERCENT. FOR
ONCE, BELIEVE GFS MAY BE A TAG TOO SLOW AS IT MOVES THIS SYSTEM
OVER SOUTH FLORIDA AS IT DEVELOPS A SFC LOW ALONG THE FRONTAL
BOUNDARY. WILL NOT BUY THIS YET AND WILL HAVE THE FRONT EXITING
SOUTH FLORIDA MONDAY MORNING WITH RAPIDLY IMPROVING WEATHER
CONDITIONS AFTERWARDS. THERE IS A SLIGHT CHANCE FOR SEVERE
WEATHER ACROSS OUR AREA MAINLY THIS AFTERNOON AND EVENING WITH
STRONG UPPER LEVEL DIVERGENCE AND SIGNIFICANT LOW LEVEL (850MB AND
700MB) AHEAD OF THE FRONT. WILL INDICATE STRONG THUNDERSTORMS
POSSIBLE IN THE FORECAST.

MARINE...WINDS SHOULD SHIFT TO NORTHEAST AND INCREASE TO 20 KTS+ AS
THE FRONT MOVES THROUGH THE AREA TONIGHT. SEAS, IN TURN, WILL
BECOME ROUGH...ESPECIALLY IN THE GULF STREAM, POSSIBLY REACHING
MORE THAN 12 FEET BY MONDAY AFTERNOON. WILL NOT ISSUED ANY
ADVISORY AT THIS TIME DUE TO THE UNCERTAINTIES AS TO THE TIMING OF
THIS SYSTEM, BUT WILL INDICATE AN ADVISORY MAY BE NEEDED FOR
TONIGHT. MODERATE TO STRONG NE FLOW SHOULD CONTINUE THROUGH GOOD
PORTION OF THE FORECAST, SO ROUGH CONDITIONS ARE EXPECTED TO
PERSISTS OVER THE GULF STREAM THROUGH THE MIDDLE OF THE WEEK WITH
SOMEWHAT BETTER CONDITIONS OVER THE REST OF THE WATERS.

FIRE WEATHER...NO CONCERNS AT THIS TIME. MEAN RH SHOULD REMAIN
ABOVE CRITICAL VALUES.

EXTENDED FORECAST...SURFACE HIGH BEHIND THIS FRONT WILL MOVE OVER
THE WESTERN ATLANTIC BY TUESDAY. GFS TRIES TO DEVELOP A SFC LOW
OVER THE NORTH-CENTRAL BAHAMAS AND LEAVE SPINNING THERE THROUGH
GOOD PART OF THE EXTENDED PERIOD. WONT BUY THIS YET AS IT WAS NOT
DOING THAT ON PREVIOUS RUNS. IN ANY CASE A MODERATE NORTHEAST WIND
FLOW ( STRENGTH WILL DEPEND ON WHETHER OR NOT LOW DEVELOPS) SHOULD
CONTINUE TO AFFECT THE PENINSULA AND WITH THAT WE SHOULD SEE
ISOLATED NIGHTTIME/EARLY MORNING SHOWERS ON THE EAST COAST.

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

57
Hazardous weather outlook, Apr 9, 9:25 AM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
925 AM EDT SUN APR 9 2006

FLZ063-066>075-101315-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
915 AM EDT SUN APR 9 2006

...NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD
FRONT WILL BECOME NUMEROUS THIS AFTERNOON AND LAST THROUGH MUCH OF
THE EVENING HOURS. THE RISK OF DANGEROUS CLOUD TO GROUND OR WATER
LIGHTNING WILL BE HIGH.

WIND: A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF
60 MPH THIS AFTERNOON AND EARLY EVENING IN THE STRONGEST STORMS.

HAIL: THERE IS A SLIGHT RISK OF NICKEL SIZE OR SMALLER HAIL IN THE
STRONGEST STORMS THIS AFTERNOON.

FLOODING: MINOR URBAN FLOODING IS POSSIBLE ANYWHERE OVER SOUTH
FLORIDA WITH HEAVY RAINFALL FROM NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS.

WAVES: SEAS IN THE GULF STREAM WILL INCREASE TO 9 FEET LATE
TONIGHT WITH INCREASING NORTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, Apr 9, 12:45 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1245 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             BOYNTON BEACH           26.53N 80.09W
04/09/2006  M0.25 INCH       PALM BEACH         FL   AMATEUR RADIO

&&

DG
Local storm report, Apr 9, 12:58 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1258 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     BOYNTON BEACH           26.53N 80.09W
04/09/2006  M55 MPH          PALM BEACH         FL   TRAINED SPOTTER

            SPOTTER ALSO REPORTED PEA SIZE HAIL.

&&

BRABANDER
Special weather statement, Apr 9, 1:42 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
142 PM EDT SUN APR 9 2006

FLZ072-074-091845-
BROWARD METROPOLITAN-DADE METROPOLITAN-
142 PM EDT SUN APR 9 2006

...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH FROM BROWARD
COUNTY INTO MIAMI-DADE COUNTY...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES EAST OF POMPANO
BEACH TO 9 MILES WEST OF WESTON...MOVING SOUTH AT 10 MPH.

THIS LINE WILL MOVE INTO THE NORTHERN MIAMI-DADE COUNTY BETWEEN 230
AND 3 PM EDT. SOME AREAS THAT COULD BE AFFECTED BY THESE STORMS ARE
MIAMI LAKES...CAROL CITY...OPA LOCKA...NORTH MIAMI BEACH...AND
AVENTURA.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...SMALL
HAIL...AND...GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE
LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.

PEOPLE NEED TO BE READY TO SEEK SHELTER IN A SAFE BUILDING WHEN THE
WEATHER BECOMES TREATING...AND LISTEN FOR POSSIBLE WARNINGS FROM
MIAMI NATIONAL WEATHER SERVICE.

BAXTER
Local storm report, Apr 9, 1:57 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             W BOCA RATON            26.36N 80.10W
04/09/2006  E0.88 INCH       PALM BEACH         FL   TRAINED SPOTTER

            OCCURRED AT 11765 LEEWAY PLACE

0145 PM     TSTM WND GST     PARKLAND                26.31N 80.24W
04/09/2006  E0 MPH           BROWARD            FL   TRAINED SPOTTER

            WINDS ESTIMATED AS 50 TO 55 MPH.

0145 PM     TSTM WND DMG     PARKLAND                26.31N 80.24W
04/09/2006                   BROWARD            FL   TRAINED SPOTTER

            TREES DOWN ON CORAL RIDGE DRIVE

&&

BEP
Local storm report, Apr 9, 2:04 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             COCONUT CREEK           26.27N 80.19W
04/09/2006  E0.88 INCH       BROWARD            FL   TRAINED SPOTTER

            HAIL WAS OCCURRING AT INTERSECTION OF COPANS AND LYONS.

&&

BEP
Local storm report, Apr 9, 2:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT SUN APR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             BOYNTON BEACH           26.53N 80.09W
04/09/2006  E0.25 INCH       PALM BEACH         FL   TRAINED SPOTTER

            HAIL WAS OCCURRING AT BOYNTON BEACH BLVD AND JOG ROAD.

&&

BEP

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:43 PM EDTSevere Thunderstorm WarningMFLPalm Beach28 min
Apr 9, 1:00 PM EDTSpecial Marine WarningMFL60 min
Apr 9, 1:26 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach64 min
Apr 9, 1:46 PM EDTSpecial Marine WarningMFL59 min
Apr 9, 2:10 PM EDTSpecial Marine WarningMFL2 hr
Apr 9, 2:46 PM EDTSpecial Marine WarningMFL59 min
Apr 9, 3:45 PM EDTSpecial Marine WarningMFL60 min
Apr 9, 4:14 PM EDTSpecial Marine WarningMFL2 hr
Apr 9, 5:26 PM EDTSevere Thunderstorm WarningMFLPalm Beach64 min
Apr 9, 5:37 PM EDTSevere Thunderstorm WarningMFLBroward22 min
Apr 9, 6:30 PM EDTSevere Thunderstorm WarningMFLPalm Beach32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.